It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Addiction & Recovery Message Board


Post New Thread   Closed Thread
LinkBack Thread Tools
Old 12-20-2011, 10:29 AM   #1
Newbie
(female)
 
Join Date: Dec 2011
Location: London, England, UK
Posts: 2
owlcat HB User
Recovery and antidepressants

Hi all,

I'm posting on here as I feel uncomfortable discussing this issue in meetings as I know some people have very black and white views about medication in recovery.

I have been on Effexor, an SSNRI antidepressant, for three years. I started off at 75mg and the dose gradually got increased to 300mg after I got diagnosed with Borderline Personality Disorder in 2009. At the time I was using and drinking heavily.

One year ago, I went into an addiction treatment centre. I had been going to meetings and seeing a therapist but could not stay clean/sober for long. After 6 weeks at this treatment centre I moved onto a secondary treatment centre for four months.

After three months at the secondary place, one of the counsellors suggested I come off my meds. His thinking was that now I was clean and in a safe place where I could process feelings of withdrawal, it was the perfect time for me to try living med-free. I saw a psychiatrist, who presented me with a tapering schedule where I would halve the dose of effexor every two weeks.

To cut a long story short, this taper was much, much too fast, and I ended up getting discharged from the treatment centre before the worst of the side effects kicked in. After taking my final dose I suffered horrific physical withdrawal symptoms (chronic stomach problems, headaches, palpitations, electric shock sensations), extreme, disproportionate rage, and for the first time in my life I was seriously suicidal. I became psychotic for two days and I also relapsed on alcohol and cocaine after 7 months clean. I saw another GP who put me back on 75mg of Effexor. That was five months ago.

Basically I hate the fact that I have to rely on antidepressants in recovery. All I can see that they do is just numb me a bit. I often feel unable to cry, though I really want and need to. They also numb me physically (I have weak, unfulfilling orgasms that take forever to arrive), and I've had all kinds of gastrointestinal problems. If I miss a dose, I get horrific withdrawals, so it really does feel like I'm still using. I also find that I'm extremely sensitive to caffeine- just two cups of tea in a day and I will be flying like a kite.

I could go on and on. The problem is that I'm not even sure if I need them, sure it may seem like I do given the reaction when I tried to come off them, but this reaction was very extreme because as I said before I was tapered off much too fast. I'm not really sure what I'm asking for here, just wondering if anyone had any pearls of wisdom on anything I've mentioned that they could share with me?

Thanks for reading
xx

 
Sponsors Lightbulb
   
Old 12-21-2011, 01:24 AM   #2
Senior Member
(male)
 
Join Date: May 2004
Posts: 216
jeffster HB User
Re: Recovery and antidepressants

Hey, I feel your pain. Well, to some extent. Hopefully my experience can be helpful.

I was on Effexor for a few years, (Although 300mg is a pretty massive dose if I remember correctly) and successfully weaned off. Now, I didn't start using opiates until years later, so I may not be able to help when it comes to using both at the same time. However, I will say that Effexor saved my life. I had severe panic disorder that went undiagnosed for about a year because anxiety disorders manifest so differently in everyone. After it was diagnosed, I started Effexor and almost immediately I noticed a huge improvement. After a couple of years, I decided to taper off. This was years ago when Effexor was a relatively new drug, and there wasn't a whole lot known about it. The "Brain Shocks" syndrome you talk about was little more than just a rumour. However, I can tell you that it certainly is real, and it was pretty damned horrendous. As for the taper:

That is an insane taper schedule. I weaned down by a relatively small amount at a time. I didn't have a big problem until I started getting to a pretty low dose. At that point, I failed and tried again several times. Finally, what worked was actually opening the capsules and counting the "beads" and weaning down by a few at a time. That may seem extreme, but it's the only thing that worked. Once I started doing that it went much easier. It still gave me some brain shocks (I always thought it felt more like falling than shocking, but I know exactly the feeling you mean), but the brain shocks were manageable and only lasted a few days after a decrease in dosage. After getting off the meds completely, I haven't had a recurrence of symptoms. I might be a lucky one.

My advice.... SSRI's and opiates/alcohol aren't the same thing in my opinion. Effexor isn't an "abuseable" drug. If you're interested in trying to get off to see if you'll be OK without it, I think that's a worthy cause. But if you're trying to get off the meds because of what people at meetings will think, or because you think you're not "sober", I think that's crazy. There is no shame in SSRIs. Do what you need to do to feel good, but don't let other people's uneducated notions about SSRI's impact your mental health. If you need them, take them.

Anyway, that's my personal take. I hope it helps.

Jeff

 
Old 01-16-2012, 05:14 PM   #3
Veteran
(female)
 
Join Date: Sep 2004
Posts: 313
Ellnyc HB User
Re: Recovery and antidepressants

So sorry you had to experience those awful reactions from your taper. I had the opposite experience 20+ years ago when I got sober. I had been on antidepressants when I first entered the program. Because I didn't know better at the time, I mentioned it to a few people. Wrong! Like you said there are some very uninformed people who believe you should be off everything. When I finally got to rehab, the pshyciatrist explained the truth to me. Ssri's are not mood alternating drugs and it would be important for me to continue (he actually increased my meds) in order to have a shot at sobriety.

I have learned through these years that being on phycotropic meds is only between you and your psychiatrist. One thing has nothing to do with the other. I continue to be treated for my depression, and only discuss it with people who have similar beliefs.

Best of luck on your journey.

 
Closed Thread

Tags
addiction recovery, effexor



Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 10:35 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!